• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Prescription Cascades in Crohn's Treatment

What are some "prescription cascades" which Crohn's patients have faced?

I'm reading a book called "Are Your Prescriptions Killing You?" which is written by a pharmacist. He mentions "prescription cascades" which refers to when one drug leads to side effects and then another drug etc... It's more common in elderly patients but it definitely pertains to everyone. I know it's happened to me when I was first diagnosed with Crohn's. My prescriptions were Prednisone, Levaquin, Pentasa, Flagyl which led to a drug induced psychosis. That led to a stay in a psych ward which I luckily survived but other drugs were given to me during my hospital stay.
 

SarahBear

Moderator
Location
Charleston,
Interesting topic!

When I took Pred, it lead to steroid psychosis but I wasn't given anything for it (just tapered off more quickly). I know it's fairly common for people having insomnia issues on steroids to be given anti-anxiety meds to help with that.

Depression can also result from problems coping with Crohn's, which may require more medications.

I can see a few possible prescription cascades in treating IBD. Very interesting and unfortunate.
 

UnXmas

Banned
I started taking sleeping meds on prescription to counter the insomnia caused by prednisone. I wouldn't be without them - the insomnia was horrible but the benefits of prednisone meant I really wanted to continue with it.

I do take a lot of meds, though I think that's my only example of this "cascade" that I've done. I don't think I'd worry about doing this more often though. I think that's especially true if the meds really are prescriptions. That's always safer than buying your own meds, to counter side effects or otherwise.

Sorry you had such a bad experience kss.
 
After reading SarahBear's post I totally realized I had a vitamin b12 deficiency which wasn't picked up until after I was diagnosed with depression. I was prescribed an SSRI drug called Lexapro. It did nothing helpful for me and made me feel weird. My doctor at the time told me it could take up to 3 months to work. I stopped talking it after about 4 months or so. Then I got a new GI doctor who did a b12 test and I was well below the low end of the range. I'd imagine that's a pretty common scenario with Crohn's patients. The b12 issue is well covered on this forum so hopefully it works to head off that particular prescription cascade.
 
Top